Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS State College, PA

May 13, 2002Adams County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 13, 2002, 7:49 PM EDT for Adams County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2002, 7:49 PM EDT (23:49 UTC)
Expired
May 13, 2002, 8:45 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Whole counties

County Adams County, PA

The radar

The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 132349
SVRCTP
PAC001-140045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
749 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN PENNSYLVANIA

* UNTIL 845 PM EDT.

* AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF CARROLL VALLEY...OR 6 MILES
  EAST OF WAYNESBORO...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARROLL VALLEY AT 755 PM.
  SEVEN STARS AT 805 PM.
  GETTYSBURG AT 810 PM.
  GERMANTOWN AND BONNEAUVILLE AT 815 PM.
  LITTLESTOWN AT 820 PM.
  NEW OXFORD AT 825 PM.

STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN 
DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH 
OR LARGER.

$$

JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:00 PM EDT, 4 hours 49 minutes earlier.

Area forecast discussion, May 13, 3:00 PM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
300 PM EDT MON MAY 13 2002

OVERALL EVOLUTION OF THINGS CONTINUES ON EXPECTED PATH. WARM MUGGY
UNSTABLE AIRMASS OVER CWA TODAY WILL BE REPLACED BY MUCH COLDER
AIRMASS TONIGHT AND TOMORROW MORNING. THUNDERSTORMS LIKELY AHEAD OF
FRONT OVER SE HALF OF CWA WITH FAR SE COUNTIES UNDER TORNADO WATCH
THIS AFT/EVE.

MUCH COLDER AIR OVER CWA TOMORROW. IT WILL FEEL LIKE AN EARLY SPRING
DAY WITH RAIN SHOWERS (POSSIBLY MIXING WITH WET SNOWFLAKES NORTHERN
MOUNTAINS) AND COLD GUSTY WINDS. COLD AIR IS SHORT LIVED AS H850
TEMPS REBOUND QUICKLY ON WEDNESDAY AND STRONG WARM ADVECTION LIKELY
THURSDAY AHEAD OF NEXT FRONT. MAY BE A FEW RW/TRW AROUND ON LATE
THURSDAY.

EXTENDED...WEEKEND LOOKS WET NOW. MRF HINTS AT ANOTHER SOAKER FOR AN
ALREADY WATER-LOGGED AREA.

.CTP...FLOOD WATCH CONTINUES THROUGH THIS EVENING FOR ALL OF CTRL
PA. TORNADO WATCH SOUTHEAST COUNTIES TIL 7PM.

DIRIENZO

In the hours before

Special weather statement, May 13, 5:18 PM EDT, 2 hours 31 minutes before
PAZ057-059-064>066-132130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
518 PM EDT MON MAY 13 2002

...THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

YORK...LANCASTER...LEBANON...DAUPHIN AND ADAMS.

JL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 11:50 AM EDTFlash Flood WarningCTPLycoming, Sullivan4 hr
May 13, 4:36 PM EDTSevere Thunderstorm WarningCTPLancaster24 min
May 13, 7:45 PM EDTSevere Thunderstorm WarningCTPLancaster, York60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.